North Carolina, 2017Rip Current in North Carolina, September 23 to 26, 2017
September 23 to 26, 2017 · NWS ILM · 1 event in 1 county or zone
Large swells from Hurricane Maria, located far offshore, produced high surf and strong rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large swells from Hurricane Maria, located far offshore, produced high surf and strong rip currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 23, 5:43 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 23, 5:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
643 AM EDT Sat Sep 23 2017
.SYNOPSIS...
High pressure over New England will maintain warm and dry
weather over the Carolinas through the weekend. Hurricane Maria
is expected to move northward a couple of hundred miles east of
the Carolina coast Monday through Wednesday. Hazardous boating
conditions, strong rip currents, and large surf are all expected
to develop. A cold front may reach the area Friday, bringing
cooler weather for late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...Weak mid level troughing will gradually give
way to 5h ridge over Great Lakes expanding south. Surface high under
the 5h ridge will do the same, building south today and tonight.
Clear skies today will allow strong diurnal heating but mid level
subsidence and dry air, precipitable water is forecast to drop under
1.2 inch this afternoon, will work against the development of deep
convection. Cannot rule out some flat cumulus, especially along the
sea breeze, but skies will generally remain clear today and tonight.
Temperatures will continue to run above climo with highs in the mid
to upper 80s and lows in the mid 60s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Closed 500 mb high pressure centered
over Pennsylvania on Sunday will bridge across to the Bermuda
High on Monday. This "bridging" process is occurring earlier
and more strongly than models were thinking several days ago,
and this has led to a westward trend in the predicted path of
Hurricane Maria as it moves northward. Where over the past
several days the storm was expected to follow 70 or 71 degrees
longitude as it passed by the Carolina coast, we're now thinking
73 or perhaps even 74 degrees longitude is more likely.
The 500 mb ridge to our north will help sustain a subsidence
inversion between 4000-6000 feet AGL Sunday that will lower to
3000-4000 feet on Monday. The stable and dry air aloft will help
to keep weather conditions dry across the area both days,
although it's possible a few shallow maritime showers could
push onshore into the Cape Fear area by Monday night,
particularly if Maria moves as far west as some of the latest
models are suggesting. Early morning low stratus is also a good
possibility in this pattern.
Despite two days of northeast flow 850 mb temps shouldn't fall
appreciably from where we've been over the past few days,
remaining in the +15C to +17C range. Our forecast highs range
from 83-86 near the coast to 86-88 both days. Overnight lows
generally 65-70, warmest at the beaches.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...Hurricane Maria will be slowly making its
way north well off the coast of the Carolinas through the first
half of the week. Expected impacts will be dangerous surf and
an elevated rip current risk from long period (15 sec) swells.
This swell energy will translate into breaking waves as high as
10 to 15 feet along the beaches of New Hanover and Pender
counties, and 6 to 10 feet along the beaches of Brunswick, Horry
and Georgetown counties into Wednesday. The swell energy should
begin to ease late Wednesday, but dangerous surf and an
elevated rip current risk will likely continue into Friday.
Northeast to north winds will be breezy along the coast, and
gust occasionally into the 20-30 mph range by Tuesday-
Wednesday. It will be a tough call at this point to determine
how much peripheral moisture from Maria will affect the area,
however it is reasonable to expect for the ILM CWA, that SE NC
will have the best chance for precipitation based on the current
forecast track of Maria. The highest PoPs, which will still
remain less than 30% at this time, will be Tuesday into
Wednesday, before the cyclone gets picked up by the westerlies
on Thursday as indicated by both the GFS and ECMWF.
Upper level ridging and subsidence west of the hurricane will
likely result in a sharp sky cover gradient and temperatures
remaining a few degrees above normal through the week.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 11Z...Fairly widespread low stratus and fog blankets the
area this morning, particularly inland from the coast. This
moisture is quite thin and should burn off quickly, with VFR
conditions developing around 13Z. The remainder of the day
should feature excellent aviation weather with mainly clear
skies and light northeast winds. Deep vertical mixing should
develop some shallow cumulus clouds with bases around 4000 feet
by noon, rising to 5000 feet later this afternoon. Clear skies
and light winds overnight may develop a little fog again late
tonight, but coverage should be much less than we are currently
experiencing.
Extended Outlook...Mainly VFR conditions through the period with
the exception of possible MVFR/IFR conditions due to low clouds
and fog each morning, mainly between 08z-12z.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...Northeast winds under 10 kt for much of today
will start to increase later this afternoon or this evening.
Gradient will start to tighten up as Hurricane Maria steadily moves
north. Northeast winds will approach 15 kt late this evening and 20
kt by the end of the period. Seas will mainly be composed of swell
from Maria, running 4 to 6 ft for much of the period before
increasing to 4 to 8 ft by the end of the period.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...1021 mb high pressure over the eastern
Great Lakes on Sunday will move off the New England coast by
Monday. Models have shifted farther west over the 24 hours with
Hurricane Maria's track, now expected to move northward along
73 or 74 degrees west longitude next week. That's a good 100
miles closer to the North Carolina coast than our thoughts were
this time last night, and could bring more of the peripheral
winds from Maria's west side to the area. Gusts as early as
Sunday could reach 25 knots, and a Small Craft Advisory has been
extended out through Wednesday for increasing northeasterly
winds and for very large wave heights, particularly north and
east of Cape Fear where combined seas as large as 12 feet could
start showing up within 20 miles of the beaches by Sunday
evening.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Based on the latest forecast track for
Maria, northerly winds will peak Tuesday night into Wednesday,
with 20 to 25 knots north of Cape Fear. South of Cape Fear, a 15
to 20 knot range can be expected. Expect Small Craft Advisory
conditions through the entire period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk through this evening for SCZ054-056.
NC...High Rip Current Risk through this evening for NCZ106-108-110.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for AMZ250-252-
254-256.
&&
SYNOPSIS...TRA
NEAR TERM...III
SHORT TERM...TRA
LONG TERM...CRM
AVIATION...TRAHazardous weather outlook, Sep 23, 2:31 AM EST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
331 AM EDT Sat Sep 23 2017
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-240745-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-
331 AM EDT Sat Sep 23 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-240745-
Inland New Hanover-
331 AM EDT Sat Sep 23 2017
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and Tonight.
Minor coastal flooding along the Cape Fear River will be possible
this afternoon and again late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-240745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
331 AM EDT Sat Sep 23 2017
...HIGH RIP CURRENT RISK IN EFFECT FROM 7 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Swells from hurricane Maria will increase at area beaches resulting
in rough and dangerous surf conditions as well as strong rip
currents.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-240745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
331 AM EDT Sat Sep 23 2017
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
SE swell will build to around 5 feet overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
This weekend into early next week, energetic, fast moving long
period energy will produce turbulence in area inlets during the
outgoing tides, and will produce larger than normal breakers near
sand-bars while expanding the width of the surf zone.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal New Hanover
- When
- September 23, 8:00 AM EST to September 26, 8:00 AM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Hurricane Maria, located far offshore, produced large swells, which resulted in strong rip currents. On September 23rd, the lifeguards at Wrightsville Beach reported 25 rip related rescues. The surf height peaked around 8 feet, per lifeguard reports.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 23, 20171 death · 1 event
- Wildfire in California, September 23, 2017$2.0 million · 1 event
- Damaging Winds and Lightning Strike in Mississippi, September 23, 2017$151,000 · 60 kt wind · 8 events
- Damaging Winds in Alabama, September 23, 201761 kt wind · 3 events
- Frost and Freeze in California, September 23, 20172 events
- Frost and Freeze in Oregon, September 23, 20172 events
- Winter Weather in Colorado, September 23 to 24, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 23, 20172 events
- Hail and Damaging Wind in Texas, September 23, 20172.5 in hail · 2 events
- Frost and Freeze in Montana, September 23, 20171 event
- Hail in Colorado, September 23, 20170.88 in hail · 1 event
- Hail in Alabama, September 23, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723359.